Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Great Falls, MT

June 24, 2020

NWS Great Falls, MT issued this special weather statement at Jun 24, 2020, 7:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 7:21 PM MDT (01:21 UTC)
Expired
Jun 24, 2020, 7:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

The radar

The Missoula radar (KMSX), 201 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

271 
WWUS85 KTFX 250121
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Wed Jun 24 2020

MTZ009-250145-
Northern Rocky Mountain Front-
721 PM MDT Wed Jun 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GLACIER 
COUNTY...

At 720 PM MDT, a strong thunderstorm was located 27 miles north of
West Glacier, or 47 miles north of Evergreen, moving east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these 
storms.

Locations impacted include...
Many Glacier, Logan Pass and Goat Haunt. 

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4900 11344 4860 11352 4867 11373 4873 11371
      4878 11377 4882 11376 4885 11379 4885 11391
      4882 11395 4883 11400 4886 11400 4889 11406
      4891 11401 4900 11406
TIME...MOT...LOC 0120Z 277DEG 39KT 4890 11398 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:00 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 24, 7:00 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
700 PM MDT Wed Jun 24 2020

...UPDATED SHORT TERM AND AVIATION...

.SYNOPSIS...
Thunderstorms will develop and become more widespread across
North-central and Southwest Montana through this evening. Some
storms could be severe, and produce damaging winds and small hail.
Temperatures turn cooler on Thursday, with rain showers ending by
late in the day. After another dry and very warm day on Friday,
periods of widespread rain are expected from Saturday into
Tuesday, along with below normal temperatures.

&&

.DISCUSSION...

700 pm update...Storms moving off the Rocky Mountain Front had a
history of producing 50 mph gusts, and a jet streak moving over
North Central Montana is forecast to provide strong lift there
throughout the evening. Weighing these factors, have consulted with
the Storm Prediction Center and agreed to issue a Severe
Thunderstorm Watch for the counties of North Central Montana (those
bordering Canada, as well as Pondera, Teton, and Chouteau) through
11 pm. The main threat continues to be strong wind gusts around 60
mph, but some of the stronger storms could produce up to nickel size
hail.

309 pm discussion...Thunderstorms presently developing across
western and Southwest Montana will continue to become more
widespread through this evening. Daytime heating has provided
moderate instability for convective initiation. Inverted-v type
soundings, characterized by a deep and dry boundary layer, are
supporting DCAPE values near 1000 J/kg. Thus, damaging wind gusts
are the primary hazard associated with the stronger thunderstorms
through mid-evening. Shear profiles are strengthening and may be
enough to support a few supercell thunderstorms capable of producing
locally heavy rain, small hail, and with marginal support for an
isolated larger hail event to the size of quarters.

The severe storm potential peaks by early evening, although
showers and thunderstorms will continue to spread across the
region overnight. This activity is associated with a passing upper
level shortwave trough and its associated surface front.
Temperatures turn cooler on Thursday with the gusty northwest
winds and mostly cloudy skies. Rain showers will gradually clear
away to the northeast by early afternoon Thursday. Dry and warmer
weather returns on Friday under a broad low amplitude upper level
ridge.

The upper ridge moves away to the east on Saturday, allowing
moisture to return on a southwesterly flow aloft. Afternoon
thunderstorms are expect to develop Saturday afternoon. Periods of
rain continue Saturday night and become more widespread on Sunday
as a strong closed upper level low develops over the Pacific NW.
Although overall confidence is high that we will experience a
transition to a period of cooler and wet weather, the details in
where the highest rainfall totals occur remains uncertain. Today's
model consensus favors a period of heavy rainfall over the
Northern Rockies Sunday night through mid-day Monday. The upper
low will linger over the northern and central Rockies through
Tuesday, reinforced by several additional embedded shortwaves
rotating through the larger system. The overall 60 hour rainfall
forecast reflects a multi-model blend with an attempt to center
the storm total amount on the center of the range of model
solutions. Some locations could receive higher amounts, possibly
exceeding 3.5 inches near Glacier NP. There is a high probability
of exceedence for at least 1 inch of storm total rainfall for all
of our forecast are north of I-90. The forecast remains cool and
unsettled beyond Tuesday with overall low confidence and
increasing spread among ensemble solutions.

&&

.AVIATION...
Updated 700 PM MDT Wed Jun 24 2020 (25/00Z TAF Period)

VFR conditions will mostly continue through this period, but showers
and thunderstorms could produce periods of MVFR conditions. Moisture
ahead of a disturbance, combined with the passage of a cold front,
will continue to spread showers and thunderstorms east across North
Central and Southwest Montana through 06Z. The main threat from
these storms will be strong wind gusts of 45 to 55 kt, but small
hail is also possible. Winds will shift more northwesterly behind
the front after 06Z, and, as the shower and thunderstorm threat
decreases, some terminal areas over the plains could have a period
of low VFR ceilings through around 15Z. A northwest flow will keep a
chance of showers through the day on Thursday, with the threat for
weak thunderstorms remaining south of a KGTF-KLWT line.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

There is the potential for several inches of rainfall from
Saturday night through Tuesday. As of now, the heaviest rainfall
will generally occur north of I-90, where 1 to 2 inches of
rainfall will be possible. The exception will be the Glacier Park
region, where current forecast models have over 3 inches of
rainfall occurring. As a result, some flood highlights might be
needed for portions of the region for this event.

The main concern with this event at this time is the storm track
and timing of the heavier precipitation is still a bit uncertain.
Overall, it continues to look like a portion of our region will
get rainfall amounts in excess of 1 inch, but there is still some
uncertainty. Thus, continue to monitor for updates on this
developing summer storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  75  54  87 /  70  20   0   0
CTB  54  75  52  84 /  60  20   0   0
HLN  56  78  54  87 /  50  30   0   0
BZN  53  78  50  87 /  60  40   0   0
WYS  45  71  40  78 /  50  60  10   0
DLN  52  76  49  84 /  70  30   0   0
HVR  58  77  54  89 /  60  20   0   0
LWT  55  71  50  82 /  50  40   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 24, 6:34 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Wed Jun 24 2020

MTZ014-048-250100-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
634 PM MDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEWIS AND CLARK
COUNTY...

At 633 PM MDT, a strong thunderstorm was located 16 miles northeast
of Ovando, or 38 miles north of Drummond, moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of west central Lewis
and Clark County.

Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4743 11274 4721 11251 4714 11279 4718 11280
      4717 11303 4721 11307 4722 11306
TIME...MOT...LOC 0033Z 238DEG 28KT 4720 11292

RCG
Special weather statement, Jun 24, 6:36 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT Wed Jun 24 2020

MTZ015-052-053-055-250100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
636 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Three Forks, or 31 miles southeast of Boulder, moving
east at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Three Forks, Trident, Willow Creek, Lewis And Clark Caverns State
Park, Madison Buffalo Jump State Park and Missouri Headwaters State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4577 11181 4585 11193 4595 11184 4604 11149
      4571 11143
TIME...MOT...LOC 0035Z 264DEG 11KT 4587 11172

JANGLIN
Special weather statement, Jun 24, 6:52 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
652 PM MDT Wed Jun 24 2020

MTZ012-014-048-054-250145-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-Meagher MT-
652 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND CASCADE COUNTIES UNTIL 745 PM MDT...

At 651 PM MDT, Doppler radar was tracking collapsing thunderstorms
11 miles northeast of Wolf Creek, or 13 miles southwest of Cascade,
moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Great Falls, Cascade, Black Eagle, Fort  Shaw, Wolf Creek, Fort Shaw,
Sluice Boxes State Park, Malmstrom Afb, Eden, Stockett, Tracy,
Vaughn, First Peoples Buffalo Jump State Park, Centerville, Sun
River, Bowmans Corner, Tower Rock State Park, Craig, Ulm and Sand
Coulee.

LAT...LON 4688 11206 4742 11222 4768 11120 4720 11084
      4687 11131
TIME...MOT...LOC 0051Z 253DEG 30KT 4711 11189

JANGLIN
Special weather statement, Jun 24, 7:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
707 PM MDT Wed Jun 24 2020

MTZ012-013-044>046-048-049-250145-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-Liberty MT-
Eastern Teton MT-Eastern Pondera MT-Toole MT-
707 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...LIBERTY...
CENTRAL TOOLE...EASTERN TETON...WESTERN CHOUTEAU AND NORTHWESTERN
CASCADE COUNTIES UNTIL 745 PM MDT...

At 705 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Kevin to 9 miles west of
Power. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Shelby, Conrad, Chester, Fairfield, Dutton, Kevin, Lothair, Brady,
The Knees, Power, Highwood, Carter, Floweree, Oilmont, Portage,
Ledger, Tiber Dam, Galata, Collins and Ferdig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4880 11077 4758 11079 4759 11207 4874 11206
TIME...MOT...LOC 0105Z 268DEG 31KT 4868 11170 4776 11189

RCG
Local storm report, Jun 24, 7:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
718 PM MDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     4 N EAST HELENA         46.64N 111.92W
06/24/2020  E55 MPH          LEWIS AND CLARK    MT   NWS EMPLOYEE

            ESTIMATED 50 TO 55 MPH WIND GUSTS.

&&

SAC
Special weather statement, Jun 24, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Wed Jun 24 2020

MTZ009-250145-
Northern Rocky Mountain Front-
721 PM MDT Wed Jun 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GLACIER
COUNTY...

At 720 PM MDT, a strong thunderstorm was located 27 miles north of
West Glacier, or 47 miles north of Evergreen, moving east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Many Glacier, Logan Pass and Goat Haunt.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4900 11344 4860 11352 4867 11373 4873 11371
      4878 11377 4882 11376 4885 11379 4885 11391
      4882 11395 4883 11400 4886 11400 4889 11406
      4891 11401 4900 11406
TIME...MOT...LOC 0120Z 277DEG 39KT 4890 11398

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:00 PM MDTSpecial Weather StatementTFXBroadwater45 min
Jun 24, 6:24 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Jun 24, 6:26 PM MDTSpecial Weather StatementTFXLewis and Clark49 min
Jun 24, 6:30 PM MDTSpecial Weather StatementTFXCascade30 min
Jun 24, 6:34 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Jun 24, 6:36 PM MDTSpecial Weather StatementTFXJefferson24 min
Jun 24, 6:38 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Jefferson, Madison33 min
Jun 24, 6:52 PM MDTSpecial Weather StatementTFXCascade53 min
Jun 24, 7:07 PM MDTSpecial Weather StatementTFXLiberty, Toole38 min
Jun 24, 7:23 PM MDTSpecial Weather StatementTFXGallatin52 min
Jun 24, 7:26 PM MDTSevere Thunderstorm WarningTFXChouteau, Teton34 min
Jun 24, 7:44 PM MDTSpecial Weather StatementTFXCascade, Judith Basin31 min
Jun 24, 7:44 PM MDTSevere Thunderstorm WarningTFXChouteau, Teton31 min
Jun 24, 8:17 PM MDTSpecial Weather StatementTFXChouteau28 min
Jun 24, 8:40 PM MDTSpecial Weather StatementTFXGlacier35 min
Jun 24, 8:47 PM MDTSpecial Weather StatementTFXChouteau28 min
Jun 24, 9:17 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 24, 9:21 PM MDTSpecial Weather StatementTFX39 min
Jun 24, 10:03 PM MDTSpecial Weather StatementTFXFergus42 min
Jun 24, 10:43 PM MDTSpecial Weather StatementTFXLewis and Clark32 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.